PL EN


Preferencje help
Widoczny [Schowaj] Abstrakt
Liczba wyników
Czasopismo
1992 | 62 | 3 | 229-255
Tytuł artykułu

On the power-series expansion of a rational function

Autorzy
Treść / Zawartość
Warianty tytułu
Języki publikacji
EN
Abstrakty
EN
Introduction. The problem of determining the formula for $P_S(n)$, the number of partitions of an integer into elements of a finite set S, that is, the number of solutions in non-negative integers, $h_{s₁},..., h_{s_k}$, of the equation
h_{s₁} s₁ + ... + h_{s_k} s_k = n,
was solved in the nineteenth century (see Sylvester [4] and Glaisher [3] for detailed accounts). The solution is the coefficient of$xⁿ in
[(1-x^{s₁})... (1-x^{s_k})]^{-1}, expressions for which they derived. Wright [5] indicated a simpler method by which to find part of the solution (at least in the case $s_i=i$). The current paper gives a simple method by which the power-series expansion of a rational function may be derived. Lemma 1 is well known and gives the general form of the solution. Lemma 2 is also well known. See, for example, Andrews [1], Example 2, p. 98. Lemma 3 shows how the recurrence relation of Lemma 2 becomes of bounded degree in certain cases. The recurrence relation is then solved, and the solution is extended from these certain cases to all cases. We then apply the result to investigate the growth of the difference $P_S(n) - P_T(n)$, where S and T are finite sets, and in particular when this difference is bounded. The differences $P_S^{(0)}(n) - P_T^{(0)}(n)$ and $P_S^{(1)}(n) - P_T^{(1)}(n)$ are also considered, where $P_S^{(0)}$ (resp. $P_S^{(1)}$) denotes the number of partitions of n into elements of S with an even (resp. odd) number of parts.
Słowa kluczowe
Czasopismo
Rocznik
Tom
62
Numer
3
Strony
229-255
Opis fizyczny
Daty
wydano
1992
otrzymano
1991-02-07
poprawiono
1992-04-02
Twórcy
autor
  • Department of Mathematics, University of Nottingham, University Park, Nottingham, NG7 2RD, U.K.
Bibliografia
  • [1] G. E. Andrews, Partitions, originally: Encyclopedia of Mathematics, Vol. 2, Addison-Wesley, reprinted by Cambridge University Press, 1976.
  • [2] H. Davenport, Multiplicative Number Theory, 2nd ed., Springer, 1980.
  • [3] J. W. L. Glaisher, Formulae for partitions into given elements, derived from Sylvester's theorem, Quart. J. Math. 40 (1909), 275-348.
  • [4] J. J. Sylvester, On subinvariants, i.e. semi-invariants to binary quantics of an unlimited order: Excursus on rational functions and partitions, Amer. J. Math. 5 (1882), 119-136.
  • [5] E. M. Wright, Partitions into k parts, Math. Ann. 142 (1961), 311-316.
Typ dokumentu
Bibliografia
Identyfikatory
Identyfikator YADDA
bwmeta1.element.bwnjournal-article-aav62i3p229bwm
JavaScript jest wyłączony w Twojej przeglądarce internetowej. Włącz go, a następnie odśwież stronę, aby móc w pełni z niej korzystać.